Indian Journal of Critical Care Medicine

Register      Login

SEARCH WITHIN CONTENT

FIND ARTICLE

Volume / Issue

Online First

Archive
Related articles

VOLUME 23 , ISSUE 6 ( June, 2019 ) > List of Articles

CASE REPORT

A Case of Life-threatening Amlodipine and Atenolol Overdose

Sudheer Tale, Soumitra Ghosh

Keywords : Amlodipine, Atenolol, Bradycardia, Hypotension, Hyperinsulinaemia/euglycaemia therapy

Citation Information : Tale S, Ghosh S. A Case of Life-threatening Amlodipine and Atenolol Overdose. Indian J Crit Care Med 2019; 23 (6):281-283.

DOI: 10.5005/jp-journals-10071-23181

License: CC BY-NC 4.0

Published Online: 01-06-2019

Copyright Statement:  Copyright © 2019; Jaypee Brothers Medical Publishers (P) Ltd.


Abstract

Treating a patient of amlodipine-atenolol poisoning is nightmare for a physician. In high dose both the drugs individually cause severe bradycardia and hypotension. In combination they cause severe cardiovascular depression. Here we report a case of 66-year-old obese, hypertensive, depressed male, who presented to emergency 9 hours after consumption of 25 tablets of amlodipine-atenolol (5 mg+50 mg). On evaluation, he had refractory bradycardia, hypotension and acute kidney injury (AKI). Eventually he developed cardiac arrest. He was revived after 5 minutes of cardio-pulmonary resuscitation (CPR). He was successfully managed with gastric lavage, fluids, inotropes, atropine, isoprenaline and subsequently with calcium gluconate infusion, high-dose insulin euglycemia therapy (HIET) and lipid emulsion therapy. Glucagon infusion was also planned but it was not available. Patient hemodynamics improved and on 8th day he got the discharge. Our case exemplifies the importance of timely and aggressive management of lethal overdose of amlodipine-atenolol poisoning.


PDF Share
  1. Hofer CA, Smith JK, Tenholder MF. Verapamil intoxication: a literature review of overdoses and discussion of therapeutic options. Am J Med 1993;95:431.
  2. McAllister RG Jr, Hamann SR, Blouin RA. Pharmacokinetics of calciumentry blockers. Am J Cardiol 1985;55:30
  3. DeWitt CR, Waksman JC. Pharmacology, pathophysiology and management of calcium channel blocker and betablocker toxicity. Toxicol Rev 2004;23:223–238.
  4. Newton CR, Delgado JH Gomez HF. Calcium and beta receptor antagonist overdose: A review and update of pharmacological principles and management. Semin Respir Crit Care Med 2002;23: 19–25.
  5. Love JN, Litovitz TL, Howell JM, Clancy C. Characterization of fatal beta blocker ingestion: A review of the American Association of Poison Control Centers data from 1985 to 1995. J Toxicol Clin Toxicol 1997;35:353.
  6. Ghosh S, Sircar M. Calcium channel blocker overdose: experience with amlodipine. Indian J Crit Care Med 2008;12:190–193.
  7. Kline JA, Leonova E, Raymond RM. Beneficial myocardial metabolic effects of insulin during verapamil toxicity in the anesthetized canine. Crit Care Med 1995;23:1251–1263.
  8. Patel NP, Pugh ME, Goldberg S, Eiger G. Hyperinsulinemiceuglycemia therapy for Verapamil poisoning: A review. Am J Crit Care 2007;16:498–503.
  9. Bechtel LK, Haverstick DM, Holstege CP. Verapamil toxicity dysregulates the phosphatidylinositol 3-kinase pathway Acad Emerg Med 2008;15:368–374.
  10. Yagami T. Differential coupling of glucagon and beta-adrenergic receptors with the small and large forms of the stimulatory G protein. Mol Pharmacol 1995;48:849–54.
  11. Doyon S, Roberts JR. The use of glucagon in a case of calcium channel blocker overdose. Ann Emerg Med 1993;22:1229–1233.
  12. Oakes JA, Piquette C, Barthold C. Successful use of intravenous lipid as adjunctive therapy in a severe calcium channel antagonist poisoning. Clin Toxicol 2009;47:755–756.
  13. Varpula T, Rapola J, Sallisalmi M, Kurola J. Treatment of serious calcium channel blocker overdose with levosimendan, a calcium sensitizer. Anesth Analg. 2009;108:790–792.
  14. Poggenborg RP, Videbaek L, Jacobsen IA. A case of amlodipine overdose. Basic Clin Pharmacol Toxicol 2006;99:209–212.
  15. Delima LGR, Kharasch ED, Butler S. Successful pharmacologic treatment of massive atenolol overdose: sequential hemodynamic and plasma atenolol concentration. Anesthesiology 1995;83:204–207.
PDF Share
PDF Share

© Jaypee Brothers Medical Publishers (P) LTD.